Oklahoma, 2014High Wind in Oklahoma, March 11, 2014
March 11, 2014 · NWS AMA · 3 events in 3 counties and zones
A cold front moved through the Oklahoma Panhandle during the afternoon hours of the 11th. Behind the front, the combination of increasing pressure gradient and strong winds aloft mixing to the surface caused several hours of sustained high wind and periodic high wind gusts.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the Oklahoma Panhandle during the afternoon hours of the 11th. Behind the front, the combination of increasing pressure gradient and strong winds aloft mixing to the surface caused several hours of sustained high wind and periodic high wind gusts. Sustained high winds of 40 mph to 42 mph began around 4:00 PM CST and continued until 10:30 PM CST as the surface pressure gradient weakened.
The following is a list of the sustained high winds for each county: 40 mph sustained winds at Kenton (Cimarron County); 41 mph sustained winds at Guymon (Texas County); and 42 mph sustained winds at Beaver (Beaver County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 11, 3:10 PM CST, 50 minutes earlier.
Area forecast discussion, Mar 11, 3:10 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
410 PM CDT TUE MAR 11 2014
.SHORT TERM...STRONG WINDS AND ONGOING FIRE WEATHER CONDITIONS REMAIN
THE MAIN CONCERNS TONIGHT.
A STRONG COLD FRONT CURRENTLY MOVING THROUGH THE SOUTHERN TEXAS
PANHANDLE WILL CONTINUE TO PUSH SOUTH OF THE AREA THIS EVENING.
MOISTURE HAS INCREASED NORTH OF THE FRONT...WHERE RELATIVE HUMIDITY
VALUES HAVE RISEN TO AT OR ABOVE 20 PERCENT. WINDS HAVE NOT INCREASED
AS MUCH AS EXPECTED OVER THE AMA CWA BUT ONCE THE FRONT CLEARS THE
AREA...STRONG PRESSURE RISES AND A TIGHTENING PRESSURE GRADIENT WILL
INCREASE THE WINDS THIS EVENING. IN ADDITION...A MID LEVEL SPEED MAX
OF AROUND 70 MPH WILL MOVE ACROSS THE AREA AT THIS TIME. WINDS
UPSTREAM OVER KS /PARTICULARLY AT DDC WHERE THEIR LATEST OB CAME IN
WITH A GUST AT 55 MPH/ CONTINUE TO INCREASE LATE THIS AFTERNOON.
OKLAHOMA MESONET OBS INDICATE GUSTS TO 40 TO 45 MPH OVER THE OKLAHOMA
PANHANDLE AND AS THE SPEED MAX MOVES OVERHEAD...EXPECT WINDS TO
INCREASE EVEN MORE. HAVE TOYED WITH THE IDEA OF CANCELING THE
CURRENT HIGH WIND WARNING AND ISSUE A WIND ADVISORY INSTEAD OVER THE
SOUTHERN TEXAS PANHANDLE AS THE STRONGEST MID LEVEL WINDS LOOK TO
REMAIN NORTH OF THIS AREA...BUT CONFIDENCE IN THE SOUTHERN TEXAS
PANHANDLE IN NOT SEEING SUSTAINED 40 MPH WINDS AND/OR WIND GUSTS AT
58 MPH IS NOT HIGH ENOUGH TO JUSTIFY THIS THINKING. OVERALL STILL
LOOKS LIKE THE PERIOD OF STRONGEST WINDS WILL OCCUR BETWEEN 00-06Z
WEDNESDAY.
BESIDES THE ONGOING WIND ISSUES...LOW LEVEL MOISTURE WILL INCREASE
BEHIND THE FRONT. AS THE LOW LEVEL MOISTURE INCREASES FURTHER
SOUTH...THIS WILL REDUCE THE FIRE DANGER OVER THE AREA. EARLIER THE
INHERITED RED FLAG WARNING THAT COVERED THE TEXAS PANHANDLE HAS BEEN
TRIMMED TO EXCLUDE THE NORTHEASTERN TEXAS PANHANDLE. DESPITE THE
FRONT CURRENTLY SOUTH OF AMARILLO...WILL LET THE GOING RED FLAG
WARNING REMAIN IN EFFECT AS THERE HAVE BEEN A COUPLE OF FIRES
REPORTED IN THE CENTRAL AND SOUTHERN TEXAS PANHANDLE.
WINDS WILL GRADUALLY RELAX WEDNESDAY AS THE SURFACE PRESSURE GRADIENT
RELAXES AND A SURFACE RIDGE BUILDS IN OVERHEAD. IT WILL ALSO BE
COOLER WEDNESDAY IN THE WAKE OF THIS FRONT WITH HIGHS IN THE 50S.
CLK
.LONG TERM...
THE OVERALL THEME THURSDAY THROUGH SUNDAY WILL BE DRY AND MILD WITH A
HIGHLY AMPLIFIED UPPER AIR PATTERN OVERHEAD. THE SURFACE RIDGE WILL
SLIDE SOUTH OF THE AREA...CAUSING WINDS TO VEER AROUND TO THE
SOUTHWEST. THIS WILL INDUCE A WARMING TREND WITH HIGHS REBOUNDING
BACK INTO THE 60S. BREEZY SOUTHWEST WINDS ASSOCIATED WITH A LEE SIDE
TROUGH COMBINED WITH THESE WARMER TEMPS WILL SUPPORT ELEVATED FIRE
WEATHER CONDITIONS. AN UPPER TROUGH CURRENTLY OVER THE GREAT BASIN IS
STILL EXPECTED TO SPLIT WITH THE WESTERN PIECE OVER THE FOUR CORNERS.
THIS UPPER AIR DISTURBANCE WILL SLIDE EAST BUT WEAKEN AS IT NEARS THE
AREA FRIDAY. NWP MODEL GUIDANCE CONTINUES TO INSIST ON SOME LIGHT QPF
WITH THIS SYSTEM BUT THAT LOOKS UNLIKELY GIVEN THE LACK OF DECENT
MOISTURE ADVECTION. A SECOND UPPER LEVEL DISTURBANCE WILL DIG SOUTH
OUT OF THE NORTHERN ROCKIES AND APPROACH WEST TEXAS OVER THE LATER
HALF OF THE UPCOMING WEEKEND. A COLD FRONT ASSOCIATED WITH THIS
SYSTEM WILL PUSH THROUGH AREA SATURDAY NIGHT. THIS SYSTEM MAY BRING A
CHANCE OF PRECIP SUNDAY ALONG WITH COOLER TEMPS...ALTHOUGH HAVE OPTED
TO KEEP A DRY FORECAST GOING AS THIS IS STILL SEVERAL DAYS OFF.
CLK
&&
.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS MOST OF THE
TEXAS PANHANDLE THROUGH 9 PM DUE TO STRONG NORTHERLY WINDS OF
30 TO 40 MPH WITH HIGHER GUSTS AND RELATIVE HUMIDITY VALUES AROUND
5 TO 15 PERCENT. WINDS WILL GRADUALLY DECREASE WEDNESDAY MORNING
AND ARE EXPECTED TO BE BELOW 20 MPH BY MID MORNING. ALTHOUGH
RELATIVE HUMIDITY VALUES WILL FALL TO 15 TO 20 PERCENT IN THE
AFTERNOON...THE PERIOD OF STRONGEST WINDS WILL OCCUR IN THE MORNING
WHEN RELATIVE HUMIDITY VALUES WILL BE ABOVE 20 PERCENT. ELEVATED
FIRE WEATHER CONDITIONS ARE POSSIBLE OVER THE TEXAS AND PANHANDLES
THURSDAY DUE TO THE COMBINATION OF BREEZY SOUTHWEST WINDS AND
RELATIVE HUMIDITY VALUES AROUND 10 TO 15 PERCENT. BEYOND THURSDAY
NEITHER ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
AT THIS TIME.
CLK
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 24 52 28 64 35 / 10 0 0 0 0
BEAVER OK 26 55 26 69 32 / 10 0 0 0 0
BOISE CITY OK 22 49 26 64 32 / 10 0 0 0 0
BORGER TX 28 54 34 66 38 / 10 0 0 0 0
BOYS RANCH TX 26 53 29 68 34 / 10 0 0 0 0
CANYON TX 24 53 26 64 34 / 10 0 0 0 0
CLARENDON TX 28 56 31 66 36 / 10 0 0 0 0
DALHART TX 21 51 24 65 31 / 10 0 0 0 0
GUYMON OK 24 54 26 67 33 / 10 0 0 0 0
HEREFORD TX 24 52 26 63 35 / 10 0 0 0 0
LIPSCOMB TX 31 54 25 68 35 / 10 0 0 0 0
PAMPA TX 27 52 31 62 36 / 10 0 0 0 0
SHAMROCK TX 31 55 29 66 37 / 10 0 0 0 0
WELLINGTON TX 32 58 31 68 37 / 10 0 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL 1 AM CDT WEDNESDAY FOR THE FOLLOWING
ZONES: CARSON...DALLAM...DEAF SMITH...GRAY...HANSFORD...
HARTLEY...HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...
OLDHAM...POTTER...RANDALL...ROBERTS...SHERMAN.
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
SMITH...DONLEY...GRAY...HARTLEY...HEMPHILL...HUTCHINSON...
MOORE...OLDHAM...POTTER...RANDALL...ROBERTS...WHEELER.
WIND ADVISORY UNTIL 1 AM CDT WEDNESDAY FOR THE FOLLOWING ZONES:
ARMSTRONG...COLLINGSWORTH...DONLEY...HEMPHILL...WHEELER.
OK...HIGH WIND WARNING UNTIL 1 AM CDT WEDNESDAY FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
&&Hazardous weather outlook, Mar 11, 2:25 PM CST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
325 PM CDT TUE MAR 11 2014
OKZ001>003-TXZ001>020-121100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
325 PM CDT TUE MAR 11 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NORTH WINDS OF 30 TO 45 MPH WILL BE COMMON BEHIND A COLD FRONT THAT
WILL CONTINUE TO MOVE SOUTH OF THE AREA THIS EVENING. SOME GUSTS TO
AROUND 60 MPH WILL ALSO BE POSSIBLE. HIGH WIND WARNINGS AND WIND
ADVISORIES ARE IN AFFECT UNTIL 1 AM WEDNESDAY MORNING. THESE STRONG
WINDS CAN PRODUCE BLOWING DUST WHICH MAY REDUCE VISIBILITIES TO LESS
THAN ONE MILE IN SOME SPOTS.
CRITICAL FIRE WEATHER CONDITIONS WILL BE FOUND ACROSS MOST OF THE
TEXAS PANHANDLE THROUGH 9 PM DUE TO STRONG WINDS AND RELATIVE
HUMIDITY VALUES IN THE 5 TO 15 PERCENT RANGE. ELEVATED FIRE WEATHER
CONDITIONS WILL BE POSSIBLE ACROSS THE OKLAHOMA PANHANDLE AND THE
NORTHERN TEXAS PANHANDLE THIS AFTERNOON DUE TO STRONG WINDS AND
RELATIVE HUMIDITY VALUES BETWEEN 15 AND 20 PERCENT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES THURSDAY DUE TO BREEZY WINDS AND LOW
RELATIVE HUMIDITY VALUES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
CRITICAL FIRE WEATHER CONDITIONS THROUGH MID EVENING AND ELEVATED
FIRE WEATHER CONDITIONS THURSDAY.
CLK
High Wind, Beaver
- When
- March 11, 4:00 PM CST to 10:30 PM CST
- Where
- Beaver forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
The Beaver mesonet site recorded sustained winds of 42 mph.
High Wind, Cimarron
- When
- March 11, 4:00 PM CST to 10:30 PM CST
- Where
- Cimarron forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 36.748, -102.518 (the zone’s center; the record gives no point)
The Kenton mesonet site recorded sustained winds of 40 mph.
High Wind, Texas
- When
- March 11, 4:00 PM CST to 10:30 PM CST
- Where
- Texas forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 36.748, -101.490 (the zone’s center; the record gives no point)
The Guymon ASOS recorded sustained winds of 41 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in West Virginia, March 11, 20141 death · $25,000 · 1 event
- Avalanche in Montana, March 11, 20141 death · 1 event
- Drought in Texas, March 11 to 31, 2014$28,000 · 8 events
- High Wind in Texas, March 11, 201455 kt wind · 21 events
- Dust Storm and High Wind in Texas, March 11, 201456 kt wind · 12 events
- Strong Wind and Dust Devil in California, March 11 to 12, 2014$15,000 · 3 events
- Winter Weather in Wyoming, March 11, 20148 events
- Dust Storm and High Wind in Kansas, March 11, 201451 kt wind · 4 events
- Dust Storm in Texas, March 11, 20143 events
- Heavy Snow in Illinois, March 11 to 12, 20143 events
- Heavy Snow in South Dakota, March 11, 20142 events
- High Wind in Texas, March 11, 201452 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506648, 506649, 506650.